Alert archive / Montana / Special Weather Statements in 2018

Special Weather Statement, NWS Great Falls, MT

July 28, 2018Jefferson County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 28, 2018, 12:21 PM MDT for Jefferson County, Montana. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 12:21 PM MDT (18:21 UTC)
Expired
Jul 28, 2018, 1:15 PM MDT
In force
54 min
Issued by
NWS Great Falls, MT

County Jefferson County, MT

The radar

The Great Falls radar (KTFX), 113 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 12:55 PM MDTHAIL 0.58 Nw Helena, MTHAIL UP TO A HALF INCH FALLING. LITTLE OR NO WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS85 KTFX 281821
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
1221 PM MDT SAT JUL 28 2018

MTZ014-052-281915-
Jefferson-Central and Southern Lewis and Clark-
1221 PM MDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
AND NORTH CENTRAL JEFFERSON COUNTIES...

At 1220 PM MDT, a strong thunderstorm was located 24 miles west of 
Helena, moving east at 25 mph.

Winds near 30 mph, brief heavy rainfall, lightning and pea size hail 
are possible with this storm.

Locations near the path of this storm include, but not limited too, 
Helena, Canyon Creek, East Helena and Clancy.

This storm should affect the city of Helena between 1245 PM and
115 PM.

This includes the following highways...Interstate 15 between mile 
markers 174 and 210 and Highway 12 between mile markers 29 and 52.

Reminder, lightning can strike 10 miles away from a thunderstorm. 
Seek a safe shelter inside a building or vehicle.

LAT...LON 4684 11193 4653 11185 4629 11211 4644 11233
      4652 11230 4662 11230 4666 11233 4666 11241
      4670 11242 4670 11253 4683 11253
TIME...MOT...LOC 1819Z 281DEG 20KT 4673 11251 

$$

Brusda

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 28, 9:17 AM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 9:17 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
917 AM MDT Sat Jul 28 2018

.UPDATE...
Updated forecast is out. No significant changes to the morning
package. Pops were increased to at least a slight chance for areas
mainly north of Great Falls through this afternoon, as an upper
level disturbance moves through the region. Thunderstorms should
become a bit more widespread during the afternoon/evening hours.
Otherwise, the rest of the forecast looks on track. Brusda

&&

.SYNOPSIS...
Isolated to scattered showers and thunderstorms and below-normal
temperatures persist today as multiple disturbances affect the
area. A warming and overall drying trend begins Sunday through the
middle of next week as high pressure builds from the west.

&&

.AVIATION...
Updated 1530Z.
With an upper level disturbance moving through the region, expect
scattered showers/thunderstorms through this evening. The storms
should begin to decrease in coverage area after 06z Sunday.
Overall, VFR conditions are expected, but some MVFR conditions are
possible in/near showers. Brusda

&&

.Fire Weather...
Isolated to scattered thunderstorms are expected through this
weekend, especially today. Any lightning strikes, especially those
that occur well away from the center of a storm, may spark new
fire starts. Fire weather concerns may become elevated this Sunday
through the middle of next week, as a warming and overall drying
trend is accompanied by minimum RH values of about 10 to 20
percent. However, winds still look to remain light enough to
prevent critical fire weather conditions.
- Jaszka

&&

.PREV DISCUSSION...
/ISSUED 457 AM MDT Sat Jul 28 2018/

Today through Sunday...Westerly to northwesterly flow aloft persists
over our CWA today as a mid- to upper-level trough with axis
extending west-southwestward from southern SK to WA's Olympic
Peninsula moves little. Multiple low- to mid-level disturbances
embedded within this trough traverse our region today, contributing
to the development of isolated to scattered showers and
thunderstorms, especially over and near higher terrain. Greatest
coverage of showers and storms will be this afternoon and early
evening, when daytime heating will result in weak to moderate
instability. Similar to yesterday, moderate vertical wind shear may
allow a storm or two to become severe over central and southwest MT.
Damaging wind gusts up to 60 mph and hail up to quarter-size will be
the threats from any severe storm. An overall drying trend then
commences tonight into Sunday as the trough shifts southeastward
and high pressure aloft builds from the west. However, a few
showers and thunderstorms may develop via daytime heating of
higher terrain late Sunday morning through afternoon. Temperatures
undergo a warming trend through this weekend, but are expected to
remain below-normal.
- Jaszka

Sunday Night through Saturday...A high pressure ridge will build
over the western United States through Wednesday. This will keep the
area mostly dry and very warm, as temperatures warm to between 5 and
10 degrees above normal. Winds are not expected to be very breezy,
so fire weather concerns remain minimal at this time. However, a
disturbance with a weak Canadian cold front may bring few weak
showers and thunderstorms to the forecast area Tuesday afternoon and
evening, which is delayed a bit from the previous forecast. A
shortwave low pressure trough will then slowly move a weak Pacific
cold front east through the area Wednesday through Thursday. This
may bring a few more showers and thunderstorms during the afternoon
and evening hours. The passage of this shortwave will likely flatten
the high pressure ridge, which may help cool temperatures back
closer to normal Friday into Saturday with a chance for breezy
west winds, but very little chance of showers.
- Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  80  51  82  53 /  30  30  10   0
CTB  78  47  82  50 /  50  40   0   0
HLN  79  54  82  54 /  30  30  10  10
BZN  78  49  78  49 /  20  20  10  10
WEY  74  40  71  36 /  30  30  10  20
DLN  78  47  78  47 /  20  30  10   0
HVR  81  52  84  54 /  30  10   0   0
LWT  74  50  76  51 /  20  40  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 28, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1221 PM MDT SAT JUL 28 2018

MTZ014-052-281915-
Jefferson-Central and Southern Lewis and Clark-
1221 PM MDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
AND NORTH CENTRAL JEFFERSON COUNTIES...

At 1220 PM MDT, a strong thunderstorm was located 24 miles west of
Helena, moving east at 25 mph.

Winds near 30 mph, brief heavy rainfall, lightning and pea size hail
are possible with this storm.

Locations near the path of this storm include, but not limited too,
Helena, Canyon Creek, East Helena and Clancy.

This storm should affect the city of Helena between 1245 PM and
115 PM.

This includes the following highways...Interstate 15 between mile
markers 174 and 210 and Highway 12 between mile markers 29 and 52.

Reminder, lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 4684 11193 4653 11185 4629 11211 4644 11233
      4652 11230 4662 11230 4666 11233 4666 11241
      4670 11242 4670 11253 4683 11253
TIME...MOT...LOC 1819Z 281DEG 20KT 4673 11251

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:32 PM MDTSpecial Weather StatementTFXJefferson43 min
Jul 27, 7:01 PM MDTSpecial Weather StatementTFXGallatin59 min
Jul 27, 7:47 PM MDTSevere Thunderstorm WarningTFXGallatin28 min
Jul 28, 12:29 PM MDTSpecial Weather StatementTFXBlaine46 min
Jul 28, 1:17 PM MDTSpecial Weather StatementTFXBlaine43 min
Jul 28, 4:17 PM MDTSpecial Weather StatementTFXCascade58 min
Jul 28, 5:02 PM MDTSpecial Weather StatementTFXCascade43 min

Nearby

Special Weather Statements in Montana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.